Colorado, 2023

Wildfire in Colorado, June 28 to 30, 2023

June 28 to 30, 2023 · NWS GJT · 1 event in 1 county or zone

A lightning strike ignited a wildfire 12 miles west of Pagosa Springs.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A lightning strike ignited a wildfire 12 miles west of Pagosa Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 28, 9:42 AM MST, 4 hours 18 minutes earlier.

Area forecast discussion, Jun 28, 9:42 AM MST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1042 AM MDT Wed Jun 28 2023

.SHORT TERM...(Today through Thursday)
Issued at 311 AM MDT Wed Jun 28 2023

GOES satellite imagery reveals mainly clear skies across most of
eastern Utah and western Colorado early this morning. The one
exception to that is across far northeast Utah and far northwest
Colorado where a band of high clouds have moved in from the west
and southwest. These clouds are the first indications that the
shortwave trough across the Great Basin is finally starting to
nudge closer. Before it gets here, we'll have another day of
critical fire weather and Red Flag Warnings given gusty southwest
winds and relative humidities in the single digits and teens.
Winds aren't likely to be as strong as the past couple of days,
but with an ~80 kt southwesterly upper level jet still hanging out
overhead, deep boundary layer mixing will still kick up some
modest breezes. That upper level jet will also help to bring in
some moisture aloft. While it won't have any impact at the
surface, it may be enough to spark a few isolated showers and
storms across the Uinta mountains and perhaps along the
Continental Divide. As you might have guessed, wetting rains are
highly unlikely from any of these showers and storms given just
how dry the subcloud layer is. Thus, we may have to keep an eye on
any gusty outflow boundaries which could locally enhance the fire
weather threat if they make it far enough south. Elsewhere, just
looking at another warm and dry summer day across the Western
Slope. After sunset, winds will gradually diminish and give way to
quiet weather overnight.

Similar weather is expected on Thursday with more critical fire
weather conditions for a large portion of eastern Utah and western
Colorado. The shortwave trough over the Great Basin will continue
to track eastward through the day and will likely be on our
doorstep by Thursday evening. The jet out ahead of this feature
will remain overhead for most of the day before shifting east, so
afternoon breezes are a good bet once again. Given still very dry
relative humidities and critical fuels, went ahead and upgraded
the Fire Weather Watch to a Red Flag Warning with this package.
Attention then turns to a potential cold front which guidance is
highlighting moving into northeast Utah and northwest Colorado
late Thursday afternoon or early evening. The front may have just
enough forcing, moisture and upper level support to produce some
more isolated showers and storms across the Uinta mountains, but
the main concern is for a wind shift from southwest to northwest
as the front pushes to the south and east. This would have large
implications as it relates to fire weather, especially for any
active wildfires (like the Spring Creek Fire) ongoing in our CWA.
Otherwise, more of the same warm and dry weather is on tap with
high temperatures very close to seasonal normals.

.LONG TERM...(Thursday night through Tuesday)
Issued at 311 AM MDT Wed Jun 28 2023

The trough that has persisted to our west and was partially
responsible for the breezy conditions will finally get moving,
albeit slowly, across the CWA. Thursday night into Friday morning
the upper level trough will be just about directly over the CWA.
Unfortunately, limited moisture and weakening upper level support
won't produce much in the way of any precip for this timeframe.
Maybe a few sprinkles over the eastern Uintas and along the CO/WY
border, and that will only be a tench of an inch or less. The good
news is with the jet pushing off to the east and with a slack
pressure gradient, winds will be much lighter than seen lately.
We'll head back to the more usual afternoon gusts of around 20
mph. The trough will still be overhead Friday and as it slowly
moves to the east, winds will switch to northerly allowing high
temperatures to drop several degrees. Daytime heating and some
instability aloft may allow some convection to fire but coverage
will be very limited and with a dry sub-cloud layer in place, some
gusty outflow winds will be the biggest concern.

For the weekend, a large area of high pressure will form over the
Great Basin while the high that was centered over Texas meanders
to the ArkLaTex region. One can get a sense of moisture streaming
up from the Gulf Coast as it moves around the high only to be
deflected to the east as it moves into New Mexico through the
weekend. For us, a weak shortwave will rotate around the Great
Basin high and may bring a few showers to the region but these
look to be very isolated in nature and short lived, both for
Saturday and Sunday.

Monday and Tuesday, the high pressure will be centered due south
of the CWA as another upper level trough approaches from the west.
As we've seen, with limited moisture some isolated convection
will be possible both days as the Front Range and areas east
really see the best chances for any showers and storms.

Friday will be the coolest day of the long term period after the
trough passes through. After that, temperatures will rebound with
triple digit highs possible for central and southeastern portions
of UT starting Saturday and continuing through Tuesday while the
rest of the CWA also sees highs anywhere from 5 to 8 degrees above
normal. Gonna be toasty.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1041 AM MDT Wed Jun 28 2023

VFR conditions will prevail for the next 24 hours. Southwest
winds will become gusty again at most terminals through the
evening. Gusts of 20 to 30 knots will be common. Otherwise, dry
weather is in store today under partly to mostly sunny skies.
Winds diminish after sunset, giving way to tranquil weather
overnight.

&&

.FIRE WEATHER...
Issued at 311 AM MDT Wed Jun 28 2023

Critical fire weather conditions are expected again today as much
of eastern Utah and western Colorado remains in a hot, dry, and
windy pattern. Winds won't be as strong as the past couple of
days, but afternoon gusts of 30 to 40 mph combined with single
digit relative humidities will certainly be enough to be
concerning... especially with the Hot Dry Windy Index climbing to
near the 90th and 95th percentile. As a result, the Red Flag
Warning remains in effect today for the portions of the CWA where
fuels have been deemed critical. Similar conditions are expected
again on Thursday so the Fire Weather Watch has also been upgraded
to a Red Flag Warning with this package. One thing to keep an eye
on is the potential for a cold front to move into northeast Utah
and northwest Colorado late Thursday afternoon and evening before
spreading to the south and east. Aside from the possibility of
enhanced gusts along the front, the more concerning aspect would
be the drastic wind shift to the northwest. We'll continue to
monitor this scenario and attempt to nail down more definitive
timing as we get closer.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 8 PM MDT this evening for COZ203-205-207-
     290>293-295.

     Red Flag Warning from 11 AM to 8 PM MDT Thursday for COZ203-205-
     207-290>293-295.

UT...Red Flag Warning until 8 PM MDT this evening for UTZ491.

     Red Flag Warning from 11 AM to 8 PM MDT Thursday for UTZ491.

&&

SHORT TERM...MDM
LONG TERM...TGR
AVIATION...TGJT
FIRE WEATHER...MDM
Hazardous weather outlook, Jun 28, 12:52 AM MST, 13 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
152 AM MDT Wed Jun 28 2023

COZ001>014-017>023-UTZ022>025-027>029-290800-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
152 AM MDT Wed Jun 28 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected again today with
gusty southwest winds and relative humidities in the single digits
and teens. Though the winds aren't likely to be as strong as the
past couple of days, afternoon gusts upwards of 30 to perhaps 40
mph will be plenty high to cause fire weather concerns. Thus, a
Red Flag Warning remains in effect for areas where fuels have been
deemed critical. Winds diminish shortly after sunset, giving way
to quiet weather tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Critical fire weather will remain a concern on Thursday. The Fire
Weather Watch has been upgraded to a Red Flag Warning as a result.
Increasing moisture aloft may support some isolated showers and
storms near the Uinta mountains and along the Continental Divide,
but wetting rains are unlikely. Moisture increases further Friday
into the weekend in addition to winds settling down some. Thus,
expect critical fire weather to become much more localized.
Otherwise, a few more showers and storms are possible across the
higher terrain. In the lower elevations, the heat cranks up Sunday
onwards with the potential for near triple digit high temperatures
in the lower desert valleys of eastern Utah and western Colorado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southwestern San Juan Mountains

When
June 28, 2:00 PM MST to June 30, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Property damage
$600,000
Reported by
Park/Forest Service
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

The Chris Mountain Fire started in late June from a lightning strike, 12 miles west of Pagosa Springs, and grew to 511 acres before it was contained in late July.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103996.